Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 7, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 10, 2023, 6:00 PM CDT for Decatur County, Norton County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2023, 6:00 PM CDT (23:00 UTC)
- Expired
- May 10, 2023, 6:19 PM CDT
- In force
- 19 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Decatur County, KS, Norton County, KS
The radar
The Goodland radar (KGLD), 123 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 2:55 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
512
WFUS53 KGLD 102300
TORGLD
KSC039-137-102345-
/O.NEW.KGLD.TO.W.0007.230510T2300Z-230510T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
600 PM CDT Wed May 10 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
West central Norton County in northwestern Kansas...
Central Decatur County in northwestern Kansas...
* Until 645 PM CDT.
* At 600 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles west of Jennings, or 11 miles southeast of
Oberlin, moving northeast at 15 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Oberlin, Norcatur, Jennings and Kanona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3962 10031 3968 10059 4000 10048 3988 10011
TIME...MOT...LOC 2300Z 204DEG 13KT 3970 10039
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
KMK1 follow-up statement
965
WWUS53 KGLD 102319
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
619 PM CDT Wed May 10 2023
KSC039-137-102328-
/O.CAN.KGLD.TO.W.0007.000000T0000Z-230510T2345Z/
Norton KS-Decatur KS-
619 PM CDT Wed May 10 2023
...THE TORNADO WARNING FOR WEST CENTRAL NORTON AND CENTRAL DECATUR
COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
Remember, a Severe Thunderstorm Warning still remains in effect for
Decatur and Western Norton counties until 700 PM CDT.
LAT...LON 3962 10031 3968 10059 4000 10048 3988 10011
TIME...MOT...LOC 2318Z 204DEG 13KT 3976 10035
$$
KMKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 10, 2:15 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 10, 2:15 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Goodland KS 115 PM MDT Wed May 10 2023 .SHORT TERM...(This evening through Saturday night) Issued at 115 PM MDT Wed May 10 2023 Tonight...a closed 500mb low pressure center along the Arizona/New Mexico border around 00z this evening will slowly lift northeast into southeast Colorado overnight. One batch of northeast to southwest oriented showers and thunderstorms is expected along and west of KS Highway 25 around 00z, continuing to impact nearly the same areas while possibly drifting east toward KS Highway 25 through midnight. With PWAT values of 1-1.3 inches and training of storms over the same areas we'll be watching for a flash flood threat along with the severe weather threat. After midnight, this wave slowly exits the area, only to be replaced by another batch of showers/thunderstorms mainly impacting areas along/west of KS Highway 25. Low temperatures are expected to be in the lower 50s to around 60. Thursday-Thursday night...the upper level low is forecast to lift northeast, reaching the southwest corner of the forecast area during the afternoon, continuing northeast toward the KS/NE border overnight. Current expectations are for another round of showers and thunderstorms to into the southwest 1/2 of the area from the southwest in the morning, continuing northeast across the remainder of the area during the afternoon. Behind this line of storms will be more hit and miss activity with a greater concentration under the upper low itself. For the overnight hours, pops will be much lower across much of the area, exception being across the far east and west. In the west, they'll be getting wraparound showers and increasing north/northwest winds on the backside of the storm. All modes of severe weather remain possible along with flooding/flash flooding during the day, especially for areas that received heavy rainfall the past 24 to 48 hours. High temperatures are expected to be in the lower 60s to middle 70s. Low temperatures are forecast to be in the lower 40s to lower 50s. Friday-Friday night...the closed upper low continues to slowly move northeast into central Nebraska during the day with with breezy to windy west to northwest surface winds on the backside of the low. For the overnight hours, the upper low continues slowly northeast toward southeast South Dakota. We'll still have some gusty northwest winds. It will be much more stable with wraparound showers and perhaps a thunderstorm occurring during the day, quickly decreasing in coverage overnight. High temperatures are forecast to be in the lower 60s to middle 70s with low temperatures in the lower 40s to lower 50s. Saturday-Saturday night...the 500mb picture shows upper ridging over the area, in between low pressure to our west and southwest as well as over the northeastern corner of the country. Looking at 850-500mb relative humidity and qpf, we're generally rather dry with a mid level dry slot over the area during the day. I cant argue with some patchy afternoon afternoons so will keep that in the forecast. For the overnight hours, it appears that moisture availability increases from the south and/or southwest supporting the NBM forecast where higher pops are tied to the better moisture. QPF values are rather low. High temperatures are forecast to be in the middle 60s to upper 70s with low temperatures in the lower 40s to lower 50s. .LONG TERM...(Sunday through Wednesday) Issued at 115 PM MDT Wed May 10 2023 Sunday...not a whole of change at 500mb. GEM/ECMWF 850-500mb moisture increases and we currently have high chance pops across the area. High temperatures are forecast to be in the middle 50s to upper 60s with low temperatures in the lower 40s to around 50. Monday...overall moisture availability slowly decreases per GFS/GEM/ECMWF. This is generally followed by lower pops from the NBM. High temperatures are forecast to be in the lower to upper 60s with low temperatures in the lower to upper 40s. Tuesday...presently, the forecast is for dry conditions which is similar to a substantial dry slot from 850-500mb per the GFS. The GEM/ECMWF models show much more moisture in the column as we're in between low pressure to our northeast and ridging over the west. High temperatures are forecast to be in the lower to upper 70s with low temperatures in the middle 40s to around 50. Wednesday...the current forecast from the NBM is similar to where the GFS has better moisture in the 850-500mb layer, favoring far eastern Colorado for afternoon showers and thunderstorms. High temperatures are forecast to be in the lower 70s to lower 80s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1105 AM MDT Wed May 10 2023 KGLD...VFR conditions are expected from taf issuance through about 22z with southeast winds slowly increasing and gusts reaching 30kts. From 23z-11z, VFR conditions are generally expected with winds continuing to gust up to 30kts from the southeast. There is a good chance for thunderstorms to impact the terminal in the 23z-02z timeframe with erratic gusts to 45kts and rainfall that could produce sub VFR visibilities. Severe storms are possible. After 12z, sub VFR conditions are expected under stratus, generally light to possibly moderate rainfall as spokes of rainfall lift northeast across the area ahead of an upper level low pressure area. KMCK...sub VFR cigs are expected from taf issuance through about 20z with winds from the east up to 10kts. From 21z-02z, VFR conditions are expected with winds slowly increasing from the east-southeast, gusting up to 25kts or so. From 03z-07z, VFR conditions are expected. There is a chance for showers/thunderstorms to impact the terminal, producing erratic wind gusts and potentially sub VFR visibilities due to heavy rainfall. After 08z, sub VFR conditions are expected with stratus and some fog impacting the terminal. The better chances for rainfall are currently forecast to be west of the terminal. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, May 10, 3:20 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 220 PM MDT Wed May 10 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 220 PM MDT Wed May 10 2023 /320 PM CDT Wed May 10 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a Slight Risk and Enhanced Risk of severe thunderstorms across the Tri-State area through tonight. In the Enhanced Risk area which is generally in the vicinity of the Kansas Nebraska border, thunderstorms capable of producing hail up to 3 inches in diameter, damaging wind gusts to 75 mph, a few tornadoes and locally heavy rainfall. In the Slight Risk area which is generally across the remainder of the Tri-State area, the primary hazards include hail up to two inches in diameter, wind gusts to 75 mph, and locally heavy rainfall. Timing of the greatest severe weather threats is through 10 PM MDT (11 PM CDT). The greatest threat for heavy rainfall is through tonight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... On Thursday, the risk for severe thunderstorms continues across the area. In addition, locally heavy rainfall will be possible. The main hazards will be large hail and damaging winds, but tornadoes will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. We would appreciate reports of severe weather via telephone and social media.
In the hours before
Local storm report, May 10, 5:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TSTM WND GST 5 S SELDEN 39.47N 100.57W
05/10/2023 M66 MPH SHERIDAN KS MESONET
&&Local storm report, May 10, 5:36 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND GST 5 S SELDEN 39.47N 100.57W
05/10/2023 M67 MPH SHERIDAN KS MESONET
&&Local storm report, May 10, 5:37 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND GST 5 S SELDEN 39.47N 100.57W
05/10/2023 M81 MPH SHERIDAN KS MESONET
&&Local storm report, May 10, 5:39 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 5 SSW LAIRD 40.02N 102.15W
05/10/2023 E1.00 INCH YUMA CO TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL AND ESTIMATED 40-50
MPH WINDS REPORTED BY A TRAINED SPOTTER.
&&Local storm report, May 10, 5:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL WRAY 40.08N 102.22W
05/10/2023 E2.75 INCH YUMA CO LAW ENFORCEMENT
BASEBALL SIZE HAIL REPORTED BY LAW
ENFORCEMENT.
&&Local storm report, May 10, 5:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 1 WNW LEOVILLE 39.58N 100.47W
05/10/2023 M50 MPH DECATUR KS MESONET
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 12:20 AM CDT | Special Weather Statement | GLD | Norton | 25 min |
| May 10, 12:50 AM CDT | Special Weather Statement | GLD | Norton | 25 min |
| May 10, 2:50 PM CDT | Special Weather Statement | GLD | Thomas | 25 min |
| May 10, 3:00 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 45 min |
| May 10, 3:16 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 44 min |
| May 10, 3:30 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 60 min |
| May 10, 3:50 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Thomas | 55 min |
| May 10, 4:17 PM CDT | Flash Flood Warning | GLD | Thomas | 4 hr |
| May 10, 4:25 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 50 min |
| May 10, 4:26 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 36 min |
| May 10, 4:33 PM CDT | Tornado Warning | GLD | Greeley, Wallace | 15 min |
| May 10, 4:41 PM CDT | Tornado Warning | GLD | Decatur, Rawlins | 19 min |
| May 10, 4:49 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 26 min |
| May 10, 5:06 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 39 min |
| May 10, 5:12 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 48 min |
| May 10, 5:14 PM CDT | Tornado Warning | GLD | Decatur, Sheridan | 46 min |
| May 10, 5:38 PM CDT | Flash Flood Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 4 hr |
| May 10, 5:42 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 29 min |
| May 10, 6:06 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 54 min |
| May 10, 6:30 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 60 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.